MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1245
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had bends approximately 88.0 cm and 97.0 cm from the proximal end.The embolization coil was intact with pusher assembly and the coil was compressed.The distal part of the coil was approximately 1.0 cm out of the introducer sheath and the coil had offset coil winds throughout the length of the coil.Coagulated blood was present at the distal tip of the introducer sheath.Conclusions: evaluation of the returned penumbra coil 400 (pc400) revealed embolization coil damage along its length.If the introducer sheath is not properly aligned in the hub prior to advancement, resistance may be experienced.If the device is advanced against this resistance, the embolization coil will likely become damaged.Resistance will likely be experienced during subsequent attempts to advance or re-sheath the damaged coil.Retracting the damaged coil back into the sheath likely resulted in the compressed coil and exposed sr wire on the proximal end of the coil implant.Further evaluation revealed bends along the length of the pusher assembly.Based on the reported complaint, the bends were likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using a penumbra coils 400s (pc400).During the procedure, the physician successfully placed three pc400 in the target vessel.While attempting to insert a new pc400, the physician experienced resistance at the hub of the microcatheter and the coil would not advance further; therefore, the pc400 was removed.The procedure was completed using a new pc400 and additional coils with the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8169219
Report Number3005168196-2018-02458
Device Sequence Number16483509
Product Code HCG
UDI-Device Identifier00814548010649
UDI-Public00814548010649
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/11/2025
Device Catalogue Number4002C1245
Device Lot NumberF77629
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2018
Initial Report FDA Received Date12/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005